Hail, Adams
- When
- July 13, 4:22 PM EST to 4:23 PM EST
- Where
- Adams County, 4.76 mi W of Coppess Corner
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.740, -85.040
The remnants of earlier convection moved into portions of east central Indiana. MLCAPE in excess of 2000 j/kg was in place with mid-level lapse rates around 7 C/km across much of the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
The remnants of earlier convection moved into portions of east central Indiana. MLCAPE in excess of 2000 j/kg was in place with mid-level lapse rates around 7 C/km across much of the forecast area. Bulk shear was quite low, barely reaching 25 knots. While storms overall struggled to maintain any appreciable intensity, they eventually congealed into a line with brief bursts of severe weather during core collapses. Isolated stronger storms also moved out of southern Lake Michigan into northern LaPorte County, producing localized wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 13, 2:04 PM EST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 304 PM EDT WED JUL 13 2016 .SYNOPSIS... Issued at 131 PM EDT Wed Jul 13 2016 A couple of upper air disturbances will move across the area today and tonight causing scattered thunderstorms. A cold front will move through the area Thursday, continuing the chance of storms. High pressure will move across the area Friday and Saturday providing fair weather with temperatures a bit below normal. As the high moves east Sunday, warmer and more humid air along with a chance of thunderstorms will return to the area and continue into early next week. && .SHORT TERM...(This Afternoon through Thursday) Issued at 300 PM EDT Wed Jul 13 2016 Weak MCV remnants into nw IN as of 18z is expected to spark isolated to scattered convection into areas mainly along/east of US 31 late this afternoon. Moderate boundary layer destabilization given slight cooling aloft over a warm/moist near sfc layer more than adequate for development, but rather paltry warm sector wind field and weak forcing (capping concerns) does bring coverage/probability into question...hence the 30-50 percent type PoPs. The main threats for the remainder of the afternoon will be lightning and isolated wind gusts > 50 mph. Another/stronger convectively aided shortwave over IA/northern MO will continue to progress east and provide the next opportunity for more widespread convection this evening into the early overnight (01- 06z). Stronger wind fields and forcing on leading edge of synoptic scale height falls should allow upscale growth of MCS over eastern IA/MO into IL early this evening. What happens east from here remains of low confidence given outrun from slightly better upper support (shear/buoyancy balance offset) and potential for stronger bowing segment to focus more along leftover instability gradient/outflow through central IL/IN. This gradient/outflow will be the key as it attempts to mix north late this afternoon/evening possibly bringing the severe threat north into our area (best chances south of the US 30 corridor in Indiana). Any bowing segment would present a wind damage threat and potentially a brief spinup tornado. Stay tuned for updates this evening. Mainly dry conditions are then expected in wake of composite outflow later tonight/Thursday morning. The main cold front will translate southeast through the local area Thursday afternoon as mid-level trough works east through the Great Lakes region. Will finally have the deep background flow/shear necessary for better organization tomorrow...yet weak frontal convergence/deep layer ascent and southward exit of deeper moisture tied to tonight's composite outflow/pre-frontal trough should limit the severe threat/coverage...although low chances warranted mainly along/southeast of US-24. Temperatures will likely overachieve somewhat tomorrow given deep mixing and lowering dewpoints under a mostly/partly sunny sky. && .LONG TERM...(Thursday Night through Wednesday) Issued at 300 PM EDT Wed Jul 13 2016 Friday into Saturday will be characterized by much cooler/less humid conditions as fresh canadian airmass builds in post-frontal. Passage of a weak secondary trough on Friday is allowing some model guidance print out some light QPF. Opted to retain silent 10 PoP given dry airmass and weak forcing along this secondary feature. Sfc high pressure then builds in Friday night through Saturday night as subsidence/height rises in flat flow. An upper level ridge (595-600 dm at 500 mb) and associated dome of extreme heat will build/expand across the central US later Sunday through next week. Theta-e ridge/frontal boundary on the northeast fringe of this feature will likely be positioned in the vicinity late Sunday through the middle of next resulting in chances for showers/storms in ring of fire type pattern. Heat/humidity levels will also gradually increase, especially by late next week/weekend (just beyond this forecast period) as upper ridge becomes better established into the Ohio Valley and western Great Lakes. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 126 PM EDT Wed Jul 13 2016 Extremely low confidence forecast with respect to thunderstorm potential later this afternoon through this evening. First wave/mesovort across NE IL into NW IN is expected to kick off convection across terminals mid afternoon through early evening. Left previous forecast timing for TEMPO TSRA per hi-res guidance trends. Introduced VCTS mention from 02-06Z associated with second wave currently across central IA that will push east over the next several hours. Also introduced MVFR cigs/visbys at KFWA toward daybreak Wednesday, with ample low level moisture, weakening gradient and weak subsidence behind aforementioned secondary wave. Drier air pushing into KSBN precludes MVFR mention for them. && .IWX Watches/Warnings/Advisories... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...JT/NG SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...NG Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 411 AM EDT WED JUL 13 2016 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-141000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE... LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE... LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON... BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH... BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE... SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY... FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON... LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH... NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN... DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY... MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR... ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE... DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS... WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE... JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD... SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON... DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA... LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT... OHIO CITY...LIMA...SPENCERVILLE 411 AM EDT WED JUL 13 2016 /311 AM CDT WED JUL 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS. ISOLATED SEVERE STORMS WITH DAMAGING WINDS AND HAIL ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. ALSO, THE HEAT INDEX WILL BE IN THE 90S THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. ISOLATED STRONG STORMS ARE POSSIBLE OVER NORTHWEST OHIO THURSDAY AFTERNOON. THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-141000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 411 AM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS. ISOLATED STORMS WITH WINDS GREATER THAN 40 KNOTS AND HAIL ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY MORNING. THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 436 PM EDT WED JUL 13 2016 INZ032-033-132115- BLACKFORD-GRANT- 436 PM EDT WED JUL 13 2016 ...A STRONG THUNDERSTORM WILL AFFECT BLACKFORD AND SOUTHEASTERN GRANT COUNTIES... AT 435 PM EDT...A STRONG THUNDERSTORM WAS OVER ELWOOD...OR 14 MILES NORTHWEST OF ANDERSON...MOVING NORTHEAST AT 40 MPH. WIND GUSTS UP TO 50 MPH IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HARTFORD CITY...UPLAND...FAIRMOUNT...MONTPELIER...MATTHEWS... FOWLERTON...SHAMROCK LAKES...TRENTON AND MILL GROVE. THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 252 AND 257. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4038 8577 4057 8528 4042 8521 4038 8521 TIME...MOT...LOC 2035Z 244DEG 43KT 4026 8584 FISHER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 PM EDT WED JUL 13 2016
INZ025-026-032-033-132200-
HUNTINGTON-BLACKFORD-WELLS-GRANT-
513 PM EDT WED JUL 13 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HUNTINGTON...SOUTHWESTERN WELLS...BLACKFORD AND EASTERN GRANT
COUNTIES...
AT 513 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM GAS CITY TO MATTHEWS TO 6 MILES WEST OF MUNCIE...AND
MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MARION...HARTFORD CITY...GAS CITY...UPLAND...FAIRMOUNT...
MONTPELIER...JONESBORO...VAN BUREN...MATTHEWS...WARREN...FOWLERTON...
SHAMROCK LAKES...PONETO...ARCANA...LIBERTY CENTER...TRAVISVILLE...
DILLMAN...ROCKFORD...BUCKEYE AND TRENTON.
THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 252 AND
271...AND NEAR MILE MARKER 279.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4038 8560 4048 8569 4082 8533 4069 8519
4038 8521
TIME...MOT...LOC 2113Z 220DEG 32KT 4048 8557 4037 8547 4020 8552
FISHERThe Northern Indiana radar (KIWX), 88 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
A trained spotter reported several healthy four to six inch tree limbs being blown down.
Emergency management officials reported strong winds cause minor roof damage to a residence.
A trained spotter reported a 45 foot tall, two foot diameter tree was blown down. Other smaller branches were also downed in the area.
Emergency management officials reported several tree limbs down, some up to eight inches in diameter. An evergreen tree was also uprooted with tree limbs suffering damage at Belmont High School.
Local dispatch officials reported trees and power lines down across the north and northeastern part of the county. Parts of some roads were temporarily closed due to debris, including County Road 600 and 650 East.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650510, 650511, 650512, 650513, 650514, 650515, 650516.